Hail, Winneshiek
- When
- September 8, 3:40 PM CST to 3:50 PM CST
- Where
- Winneshiek County, 2 mi NE of Ossian
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.167, -91.750
Penny size hail was reported by the public.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Penny size hail was reported by the public.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 8, 2:23 PM CST, 1 hour 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 323 PM CDT FRI SEP 8 2006 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT FORECAST CONCERNS THIS CYCLE CONTINUE TO BE RAIN CHANCES AND TEMPERATURES THROUGH THE PERIOD. DATA ANALYSIS AT 18Z HAD THE COLD FRONT NEAR A KGRB-KRGK-KFSD LINE...MAKING SLOW PROGRESS SOUTH. FRONT SEPARATED SUMMER FROM AUTUMN ACROSS THE UPPER MIDWEST TODAY. VIS IMAGERY SHOWED A BROAD STRATUS DECK NORTH OF THE FRONT ACROSS WI/MN...WITH CLEARING FURTHER NORTH ACROSS NORTHERN IN BETTER SUBSIDENCE/DRYING. EARLY AFTERNOON TEMPS NORTH OF THE FRONT WERE IN THE MID 50S TO MID 60S. SOUTH OF THE FRONT...WHERE SKIES WERE PARTLY/MOSTLY SUNNY...EARLY AFTERNOON TEMPS WERE AGAIN IN THE MID 70S TO LOWER 80S ACROSS IA/SOUTHERN WI/FAR SOUTHERN MN. WEAK/MDT WARM ADVECTION/ISENTROPIC LIFT/MOISTURE TRANSPORT JUST AHEAD OF THE FRONT CONTINUED TO TRIGGER SCT SHRA/TSRA ACROSS EAST CENTRAL WI TO SOUTHEAST MN/NORTH CENTRAL IA. NO MAJOR ERRORS NOTED WITH 08/12Z NAM/GFS INITIALIZATIONS. OVERALL NAM/GFS SOLUTIONS THIS CYCLE QUITE SIMILAR FOR TONIGHT INTO MON NIGHT...BUT FOR SOME LESSER DETAIL DIFFERENCES BEYOND 60HRS. WV IMAGERY SHOWED NAM LOOKING TO HAVE THE BETTER INITIALIZATION OF THE SHORTWAVE ENERGY OVER WESTERN NOAM AND IN THE TROUGH OFF THE WEST COAST. OF NOTE WAS LITTLE OR NO RAOB OR AIRLINER DATA IN THE 80-90KT JET ON THE WEST SIDE OF THE EASTERN PAC TROUGH. DPROG/DT OF 500MB HGTS AT 08/12Z SHOWED THE EARLIER RUNS OF 06/07 12Z VERIFIED QUITE WELL ACROSS NOAM/EASTERN PAC. GFS A BIT BETTER WITH THE SPEED OF THE EASTERN PAC TROUGH. FOR 00-36HRS THE TREND IS TOWARD THE EARLIER NAM RUNS WITH THE EASTERN PAC TROUGH LIFTING INTO SOUTHWEST CAN ONCE IT COMES ONSHORE. MODELS REMAIN QUITE CONSISTENT WITH THE PROGRESSION OF THE WESTERN GREAT LAKES TROUGH INTO EASTERN CAN AND THE CENTRAL ROCKIES ENERGY INTO THE CENTRAL PLAINS. FOR 36-60HRS THE TREND CONTINUES MORE PROGRESSIVE WITH THE SHORTWAVE IN SOUTHWEST CAN. MODELS CONTINUE TO CONVERGE ON A COMPROMISE SOLUTION WITH THE STRENGTH/TIMING OF ENERGY IN THE CENTRAL PLAINS. FOR 60-84HRS GFS SHOWS RATHER POOR CONTINUITY WITH ITS EARLIER RUNS. OVERALL SOLUTION IS SLOWER...MORE CUT-OFF FROM THE MEAN FLOW WITH THE SHORTWAVE TROUGH/ENERGY MOVING INTO THE MID MS VALLEY. DATA/ MODEL CHECK AT 18Z SHOWED GFS A BIT BETTER WITH THE SFC PRESSURE FIELDS ACROSS CENTRAL NOAM WHILE NAM A BIT BETTER WITH THE SFC MOISTURE/DEW POINT FIELD. A COMPROMISE OF NAM/GFS LOOKED BEST WITH THE 12Z-18Z PRECIP ACROSS THE CONUS...AS WAS THE CASE WITH THE EARLIER RUNS FOR THE 06Z-12Z CONUS PRECIP. PER LOOP OF WV IMAGERY...NAM APPEARED TO HAVE THE BETTER DEPICTION OF THE SHORTWAVE FEATURES OVER CENTRAL/WESTERN NOAM AND EASTERN PAC AT 18Z. WITH MODEL SOLUTIONS REASONABLY SIMILAR THRU THE PERIOD...CONVERGING ON A COMMON SOLUTION...AND NO ONE MODEL CLEARLY EMERGING AS A FAVORITE...FAVORED A NAM/GFS COMPROMISE THRU THE PERIOD. FORECAST CONFIDENCE NEAR AVERAGE THIS CYCLE. IN THE SHORT TERM...THE FRONT WILL CONTINUE TO PUSH SOUTH ACROSS THE AREA DURING THE LATE AFTERNOON/EARLY EVENING HOURS...USHERING IN CANADIAN HIGH PRESSURE AND A FALL-LIKE AIRMASS FOR THE WEEKEND INTO EARLY NEXT WEEK. THE MAIN DYNAMICS WITH THE UPPER TROUGH/ SHORTWAVE WILL TRANSLATE EAST OF THE AREA THIS EVENING. BETTER LOW LEVEL MOISTURE TRANSPORT/WARM ADVECTION/LIFT TRANSLATE SOUTH OF THE AREA TONIGHT AS THE FRONT SAGS SOUTH OF THE AREA AND THE HIGH WITH ITS SFC-850MB COLD ADVECTION SPREADS IN BEHIND IT. THUS CARRIED HIGHEST SHRA/TSRA CHANCES ACROSS THE SOUTH HALF OF THE FORECAST AREA TONIGHT. MIXED LAYER CAPES STILL IN THE 1K-2K J/KG RANGE ALONG/SOUTH OF THE FRONT THIS EVENING...HOWEVER 0-6KM SHEAR ALONG/SOUTH OF THE FRONT IS 15-25KTS. STILL POTENTIAL FOR STRONG PULSE-TYPE UPDRAFTS WITH CONVECTION...BUT SHEAR ON THE WEAK SIDE TO SUSTAIN THEM. WITH STRONGER PUSH OF HIGH PRESSURE...COOLER...STABLE BOUNDARY LAYER AIR AND WEAK SHORTWAVE RIDGING ALOFT FOR SAT-SUN...REMOVED RAIN CHANCES ACROSS MUCH OF THE CENTRAL AND NORTHERN THIRDS OF THE FORECAST AREA FOR THIS TIME PERIOD. CONTINUED SMALL SHRA/ISOLD TSRA CHANCES ACROSS THE SOUTHWEST END OF THE FORECAST AREA...CLOSER TO THE PERIPHERY OF THE HIGH AND WEAK ENERGY RIPPLING EAST FROM THE BROADER TROUGHING EJECTING INTO THE CENTRAL PLAINS. THIS BLENDS QUITE WELL WITH NEIGHBORING GRIDS. SOME DIFFERENCE BETWEEN MODELS APPEAR FOR SUN NIGHT-MON NIGHT. THIS WITH THE SPEED/NORTHWARD EXTENT OF THE ENERGY AND RESULTING MOISTURE TRANSPORT/FORCING/LIFT AHEAD OF THE SFC/LOW LEVEL REFLECTION OF THE MID LEVEL TROUGH MOVING EAST. NAM MORE AGGRESSIVE SLOWER/FURTHER NORTH...WITH GFS WEAKER/FURTHER SOUTH/ FASTER. WITH LITTLE WAY TO DETERMINE WHICH IS THE MORE CORRECT SOLUTION AT THIS TIME...CONTINUED SMALL SHRA/ISOLD TSRA CHANCES ACROSS MAINLY THE CENTRAL AND SOUTHERN PARTS OF THE FORECAST AREA SUN NIGHT/MON AND ADDED A SMALL CHANCE -SHRA TO MUCH OF THE FORECAST AREA FOR MON NIGHT. THIS ALSO BLENDS QUITE WELL WITH NEIGHBORING GRIDS. FAVORED WARMER OF GUIDANCE LOWS TONIGHT WITH THE STATUS BLANKET EXPECTED. WITH A DRIER FORECAST SAT...FAVORED WARMER OF GUIDANCE HIGHS. LEANED TOWARD WARMER OF GUIDANCE LOWS SAT NIGHT WITH AGAIN A STRATUS DECK EXPECTED. IF CLOUDS CLEAR ACROSS THE NORTH... MAY YET NEED TO MENTION PATCHY FROST NORTH OF HWY 29 AND TRIM LOWS A FEW DEGREES THERE. GUIDANCE HIGHS SIMILAR AND LOOK QUITE REASONABLE FOR SUN. WITH SOME CLOUDS OR INCREASING CLOUDS EXPECTED SUN NIGHT... FAVORED WARMER OF GUIDANCE LOWS. WITH PLENTY OF CLOUDS EXPECTED MON AND THE COOL HIGH STILL IN PLACE...TRENDED HIGHS DOWN TOWARD GFS MEX/ENSEMBLE AND HPC GUIDANCE. SAME GUIDANCE FOR LOWS MON NIGHT LOOKS WELL TRENDED. .LONG TERM...TUESDAY THROUGH FRIDAY MEDIUM RANGE MODELS CONTINUE TO OFFER VARYING SOLUTIONS AS THE PATTERN UNDERGOES A CHANGE. 08/00Z MEDIUM RANGE MODELS REASONABLY SIMILAR TO 00Z MON...THEN DIVERGE WITH THE HANDLING OF THE TROUGH/ ENERGY MOVING ACROSS THE CENTRAL PLAINS AND MID/UPPER MS VALLEY MON/TUE. SOME TIMING DIFFERENCES WITH THE RIDGING/TROUGHING INTO THE REGION FOR WED-FRI AS WELL. ECMWF SHOWS THE BETTER RUN-TO-RUN CONSISTENCY WITH ITS 07/08 00Z RUNS...WHILE GFS 07/08 00Z RUNS QUITE DIFFERENT. GFS/DGEX STRONGER/SLOWER LIFTING THE TROUGH AND A SFC WAVE TOWARD/ACROSS THE AREA...LINGERING RAIN CHANCES INTO TUE. ECMWF/UKMET WEAKER/FASTER PASSING THIS SYSTEM ACROSS/SOUTH OF THE AREA. GFS ENSEMBLES ARE AGAIN QUITE VARIABLE ALREADY BY 72HRS /00Z MON/. THIS VARIABILITY CONTINUES TO INCREASE THRU 192HRS...WITH OPERATIONAL GFS RUN LOOKING TO BE ONE OF THE STRONGER SOLUTIONS WITH THE TROUGH ACROSS THE REGION IN THE MON/TUE TIME-FRAME. THERE IS BETTER ENSEMBLE CONSENSUS FOR THE DEVELOPING LONGWAVE TROUGH OVER THE NORTHERN/WESTERN CONUS BY THU-FRI...WHICH LENDS SOME CONFIDENCE TO THE PATTERN CHANGE AND CHANCE OF SHRA/TSRA WITH AN APPROACHING/ PASSING TROUGH/FRONT LATE IN THE WEEK. WITH FORECAST CONFIDENCE STILL QUITE LOW...DID NOT FAVOR ANY ONE MODEL SOLUTION AND TRENDED TOWARD A MODEL/ENSEMBLE CONSENSUS IN THE DAY 4-7 PERIOD. HIGH PRESSURE SHOULD BE THE DOMINANT WEATHER FEATURE FOR TUE-THU WITH SHORTWAVE RIDGING ALOFT. GFS WITH ITS POOR RUN-TO-RUN CONSISTENCY OF LATE LOOK TOO FAST WITH THE NEXT TROUGH/FRONT FOR LATE IN THE WEEK. 08/12Z GFS TRENDED SLOWER WITH THE THU/FRI TROUGH...MORE IN LINE WITH 08/00Z ECMWF...THUS LIMITED SMALL SHRA/TSRA CHANCE TO FRI. GFS MEX/ENSEMBLE AND HPC TEMP GUIDANCE ALL QUITE SIMILAR AND LOOK TO BE IN THE BALLPARK. TRENDED MAXES/MINS A DEGREE OR TWO EITHER SIDE OF THE GUIDANCE AVERAGES TO BLEND WITH NEIGHBORING FORECAST GRIDS. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && RRS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 500 AM CDT FRI SEP 8 2006 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-091100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 500 AM CDT FRI SEP 8 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP TODAY AHEAD OF A COLD FRONT DROPPING SOUTHWARD THROUGH THE AREA. THERE IS A SLIGHT RISK THAT A FEW OF THE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL BEING THE MAIN THREAT. THE PRIME SEVERE THREAT WILL BE FROM NOON THROUGH 6 PM. THE COLD FRONT WILL CONTINUE TO SAG SOUTHWARD INTO ILLINOIS AND IOWA TONIGHT. MEANWHILE...AN UPPER LEVEL DISTURBANCE WILL RIPPLE EASTWARD ALONG THE STALLED FRONTAL BOUNDARY...PRODUCING AN ISOLATED THUNDERSTORM OR TWO. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE COLD FRONT WILL REMAIN NEARLY STATIONARY THROUGH THE WEEKEND. WEAK UPPER LEVEL DISTURBANCES WILL CONTINUE TO MOVE ALONG THE FRONTAL BOUNDARY...PRODUCING A FEW THUNDERSTORMS. MOST THUNDERSTORM ACTIVITY SHOULD REMAINED CONFINED SOUTH OF INTERSTATE 90. ATMOSPHERIC PARAMETERS INDICATE THAT THESE STORMS WILL REMAIN BELOW SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...ANY HAIL REPORTS TODAY WOULD BE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. DAS
The La Crosse radar (KARX), 86 km away, was scanning. The volume nearest the first event began at 21:38 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, September 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534227.